MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE MYCROMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE MYCROMESH® PLUS BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1MYMP09
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Unspecified Infection (1930); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/16/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).It should be noted that the gore® mycromesh®plus biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® mycromesh®plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.
 
Event or Problem Description
It was reported to gore that the patient underwent open right inguinal hernia repair on (b)(6) 2016 whereby a gore® mycromesh® plus biomaterial was implanted.The complaint alleges that on (b)(6) 2017, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh infection, removal and additional surgery.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.H6: added method/results/conclusions code 2 for sterilization evaluation.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2016 (b)(6), jr.Operative report.Preoperative diagnosis: recurrent right inguinal hernia.Preoperative diagnosis: recurrent right inguinal hernia.Postoperative diagnosis: recurrent right inguinal hernia.Procedure: repair of right recurrent incarcerated inguinal hernia.Procedure in detail: ¿on (b)(6) 2016, the patient was brought to the operating room.Following anesthesia, betadine prep to his abdomen, groin, scrotal area, right thigh was done and draped sterilely.Next, incision was made through the previously fashioned right inguinal incision and carried down through the skin and subcutaneous tissue.The tissues were very edematous and swollen.The patient had a very large incarcerated hernia present.Carefully, the cord was dissected at the level of the external ring, freed up and dissected back to the level of the internal ring.The patient's hernia was a very large direct inguinal hernia which was protruding alongside the cord.Carefully, it was separated from the cord structures and reduced back into the abdomen.The floor was then repaired using a bassini-type repair approximating the medial fascia which was the lateral border of the rectus sheath over to the reflecting edge of poupart's ligament.This was done with 0 surgilon suture interrupted simple stitches.Good secure closure was obtained, but due to the recurrence of this hernia as well as all the edema, it was felt that it needed to be reinforced with mesh.A piece of keyhole gore-tex mesh was obtained, positioned over the repair site and then using 0 prolene suture material it was sutured beginning at the external pubic ramus.The prolene suture horizontal mattress running stitch was created across the rectus sheath.The flanges of the keyhole mesh were then wrapped around the cord.On the lateral aspect, the mesh was again sewn to the reflecting edge of poupart's ligament, again using 0 prolene suture horizontal mattress stitch.Again, the flange was wrapped around the cord.The flange was then anchored to the fascia superiorly.The area was then lavaged out with saline.There was a good secure repair of this floor.Everything looked very secure.The internal ring had been narrated to where just a tip of the hemostat would go alongside the cord.At this point, the cord was inspected.There was some ooze from the cord.This was carefully controlled with vicryl ties.After getting wound completely dry, the external oblique fascia was closed with 2-0 vicryl suture.The subcutaneous tissue was closed with 2-0 vicryl.Skin was closed with the stapler.The patient tolerated the procedure well.It was a very difficult procedure due to all the edema in the cord, the fact that it was incarcerated and of course that it was recurrent.The patient's repair site did look good at the conclusion of procedure.¿ on (b)(6) 2016 (b)(6).Implant record.Mesh micro plusht 1mymp09 [scc].Lot number: 13695704.Catalog number: 1mymp09 [scc].Manufacturer: wl gore and associates inc.Size: 6.0 x 12.0 x 1.0.Expiration date: 12/31/17.Implant site: right inguinal.The records confirm a gore® mycromesh® plus biomaterial (1mymp09 [scc]/13695704) was implanted during the procedure.On (b)(6) 2016 (b)(6), md.Pathology.Case number: (b)(4).Clinical information: inguinal hernia (right).Specimen source: hernia sac, r.Microscopic diagnosis: right inguinal hernia sac: benign fibroadipose tissue; consistent with hernia sac.Gross description: container label: walter singletary, 1-28-1980, hernia sac.Received in formalin.Pieces: one.Measurements: 6.5 x 4.0 x 3.0 cm.On (b)(6) 2017 (b)(6), jr.Operative report.Procedure: debridement of wound.Preoperative diagnosis: wound infection.Postoperative diagnosis: wound infection.Description of procedure: ¿on (b)(6) 2017, the patient was brought to the operating room.Following general anesthesia, betadine prep to the abdomen was administered, draped sterilely.Next, the wound was inspected.The patient had had a previous right inguinal hernia repair and at both ends of the incision, they were draining sinuses.Beginning at the superior lateral area of the wound, it was opened.All the necrotic material which involved skin and subcutaneous tissue was done, and sinus tracts were followed.They did not go deeply into the wound, just down into the panniculus.It was widely opened up.All the granulation tissue was removed.Culture was obtained as well.Tissue was submitted for culture, both fungus and bacterial culture.Following this, the medial inferior sinus tracts were opened.There was pus coming out of them.A culture of this pus was taken.All the sinus tracts were traced down, again went down into the subcutaneous tissue.Did not appear to go any deeper.All of this layer was widely opened, debrided of all the necrotic tissue which involved skin and subcutaneous tissue.A tissue was again submitted for bacterial and fungus culture as well as a swab was taken for a regular culture.The wounds were then lavaged out with copious saline.Hemostasis obtained using the cautery.Wounds were then packed with saline-moistened gauze and dressed sterilely.The patient tolerated procedure well.Estimated blood loss was minimal.All counts were correct.We will await culture results.At no time was the deep wound opened, and there was no communication with the underlying repair of mesh that could be demonstrated.¿ on (b)(6) 2017 (b)(6), md.Pathology.Case #: (b)(4).Specimen source: tissue right abdomen.Final diagnosis: right abdomen tissue, excisional debridement: skin and soft tissue ulceration, necrosis and purulent inflammation.(on b)(6) 2017 [missing record: a culture report detailing analysis of the specimens collected during the (b)(6) 2017 procedure was not provided.] on (b)(6) 2017 (b)(6), jr.Operative report.Procedure: exploration of right groin with evacuation of 2 abscesses, debridement of skin, subcutaneous tissue, and fascia, and removal of infected gore-tex mesh.Preoperative diagnosis: infected gore-tex mesh where the recurrent inguinal hernia had been repaired.Postoperative diagnosis: infected gore-tex mesh where the recurrent inguinal hernia had been repaired.¿on (b)(6) 2017, the patient was brought to the operating room.Following general anesthesia, an incision was made along the previous incision where the patient had his hernia, extended through both draining sinuses, carried down through skin and subcutaneous tissue.All the inflamed tissue around the perimeter was excised, carried down to the fascia.Fascia was opened.The inflamed tissue particularly medially ____ [sic] down, and the patch was identified.The entire patch was removed.Prolene sutures affixing it to the surrounding tissues were removed.Following this, the overlying fascia was opened up.The area was ____ [sic] had meticulous hemostasis obtained.Culture of the patch was obtained.A culture of the deep wound infection was obtained.Following this, the area was lavaged out with saline.Meticulous hemostasis was obtained.The wound was measured, at completion it was 23 cm in length, it was 8 cm wide.Meticulous hemostasis obtained.The floor was inspected.The bassini repair which had been done prior to the patch being applied, still appeared intact.It looked like the patient did not have an inguinal hernia.The patient was then packed with saline-moistened gauze and dressed sterilely.The patient's estimated blood loss was 100 ml.All counts were correct.¿ on (b)(6) 2017(b)(6), md.Pathology.Case #: (b)(4).Specimen source: tissue and mesh from right inguinal hernia site ¿ right groin.Final diagnosis: inguinal area, right, excision: synthetic graft, scar, and foreign body giant cell reaction consistent with inguinal hernia repair mesh excision.Gross description: received in formalin.Pieces: multiple, pink-tan, rubbery, one portion of skin, one portion of mesh.Measurement: tissue ¿ 15.0 x 7.0 x 3.0 cm; skin ¿ 15.0 x 1.5 cm; separate portion of mesh with blue sutured material ¿ overall 8.2 x 5.5 x 0.1 cm.On (b)(6) 2017 [missing records: a culture report detailing analysis of the specimens collected during the (b)(6) 2017 procedure was not provided.] on (b)(6) 2017 (b)(6), jr.Operative report.Procedure: 1.Exploratory laparotomy.2.Ileocecectomy.Preoperative diagnosis: ruptured appendix with right groin infection.Postoperative diagnosis: ruptured appendix with right groin infection.Description of procedure: ¿on (b)(6) 2017, the patient was brought to the operating room.Following anesthesia, betadine prep of the abdomen was administered.Next, a midline incision was made.Upon entering the abdomen, exploration showed the cecum to be stuck up against the prior hernia repair.The bowel otherwise looked all right.No masses in the cecum or ileum with no evidence of any ileitis or anything was noted.Following this, the careful dissection around the cecum was done and it was delivered out of the incision.The appendix was noted to be ruptured.There was only about an inch of it remaining.The cecum was very inflamed and edematous in the area where it had been stuck against the hernia repair site.It was felt that an ileocecectomy would be needed to remove this.The ascending colon and cecum and lateral attachments were taken down.The ureter was identified.The mesentery of the ileum was then scored and extended up to the level of the ascending colon and at this point, both the ileum and the ascending colon were divided with the gia stapler.The mesentery was then taken down with ties and clamps of vicryl for hemostasis and the ileocecum was removed including the ruptured appendix.Following this, the area was carefully lavaged out with saline and inspected.There was no bleeding.Everything looked good and secure.The prolene suture was placed at the site where the hernia repair had been done, to further ensure that the area remained closed.Following this, the ileum was reapproximated to the ascending colon, again using the gia stapler.The area where the instrument had been introduced was carefully closed with 2-layer closure with the inner layer being with chromic and the outer layer being interrupted lembert stitches with silk.Good secure closure was obtained.Following this, the mesenteric defect was closed with silk.Everything looked good.The abdomen was again lavaged out with saline.It was completely dry.No evidence of any bleeding.Everything looked good.Following this, the sponge and lap count was done.It was alleged to be correct.Posterior fascia and peritoneum were then closed with #1 vicryl.The anterior fascia was closed with #1 vicryl.The skin and subcutaneous tissue were then packed with saline-moistened gauze due to the infected groin which was in such close proximity to this wound.Following this, this dressing was then closed off and the vi-drape was opened in the groin which had been there and was carefully lavaged out saline and then it was packed with saline-moistened gauze and dressed sterilely.The patient was cardiovascularly stable and tolerated it well.Estimated blood loss was minimal, probably less than 200 ml.All counts were correct.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® mycromesh® plus biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the gore® mycromesh® plus biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® mycromesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further warn: ¿as with any implantable surgical device, strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE MYCROMESH® PLUS BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
megan reigh
9285263030
MDR Report Key9118531
Report Number3003910212-2019-00359
Device Sequence Number2597676
Product Code FTL
UDI-Device Identifier00733132601677
UDI-Public00733132601677
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K063435
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Device Explanted Year2017
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date12/31/2017
Device Model Number1MYMP09
Device Catalogue Number1MYMP09
Device Lot Number13695704
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/25/2019
Supplement Report FDA Received Date10/15/2019
10/31/2019
05/19/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/09/2015
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age37 YR
Patient SexMale